Alert archive / Montana / High Wind Warnings in 2017

High Wind Warning 14, NWS Glasgow, MT

December 10, 2017Sheridan County, Montana

NWS Glasgow, MT issued this high wind warning at Dec 10, 2017, 10:19 PM MST for Sheridan County, Montana. It was in force for 6 hr. 3 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Dec 10, 2017, 10:19 PM MST (05:19 UTC)
Expired
Dec 11, 2017, 3:52 AM MST
In force
6 hr
Issued by
NWS Glasgow, MT

County Sheridan County, MT

The radar

The Glasgow radar (KGGW), 166 km from the middle of the area, began a volume at 05:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Dec 10, 11:58 PM MSTNON-TSTM WND GST 561 Se Medicine Lake, MTMEDICINE LAKE RAWS
Dec 11, 1:00 AM MSTNON-TSTM WND GST 582 Ene Plentywood, MTPLENTYWOOD AIRPORT
Dec 11, 1:24 AM MSTNON-TSTM WND GST 606 S Comertown, MTALSO HAD SUSTAINED WINDS 40-50 MPH BETWEEN 902 PM AND 144 AM.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Glasgow Intl Airport, MT (KGGW), launched 00:00Z, 5.3 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Glasgow Intl Airport, MT at 00:00Z on 2017-12-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Glasgow Intl Airport, MT at 00:00Z on 2017-12-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 75 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3060 m above ground
0-6 km bulk shear
67 kt
0-1 km storm-relative helicity
75 m²/s²
0-3 km storm-relative helicity
401 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

907 
WWUS75 KGGW 110519
NPWGGW

URGENT - WEATHER MESSAGE
National Weather Service Glasgow MT
1019 PM MST Sun Dec 10 2017

...HIGH WIND SPEEDS OVERNIGHT...

MTZ019-111100-
/O.NEW.KGGW.HW.W.0014.171211T0519Z-171211T1100Z/
Sheridan-
Including the cities of Plentywood and Medicine Lake
1019 PM MST Sun Dec 10 2017

...HIGH WIND WARNING IN EFFECT UNTIL 4 AM MST MONDAY...

The National Weather Service in Glasgow has issued a High Wind
Warning, which is in effect until 4 AM MST Monday.

* WINDS...Northwest 40 to 50 mph with gusts up to 60 mph.

* TIMING...Tonight and through the overnight hours.

* IMPACTS...Loose items will blow around. Power outages are
  possible. Travel will be difficult...especially for high 
  profile vehicles.
  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts
of 58 mph or more can lead to property damage.

&&

$$
1 follow-up statement
323 
WWUS75 KGGW 111052
NPWGGW

URGENT - WEATHER MESSAGE
National Weather Service Glasgow MT
352 AM MST Mon Dec 11 2017


MTZ019-111200-
/O.CAN.KGGW.HW.W.0014.000000T0000Z-171211T1100Z/
Sheridan-
352 AM MST Mon Dec 11 2017

...HIGH WIND WARNING IS CANCELLED...

The National Weather Service in Glasgow has cancelled the High
Wind Warning.

Winds have decreased to below warning criteria.

$$

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before this high wind warning went out at Dec 10, 9:40 PM MST, 39 minutes earlier.

Area forecast discussion, Dec 10, 9:40 PM MST, 39 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Glasgow MT
940 PM MST Sun Dec 10 2017

.DISCUSSION...

9:00 PM UPDATE:
Disturbance dropping south out of southern Saskatchewan bringing
most of the stronger winds aloft all the way down to the surface.
This is resulting in localized wind gusts coming in much stronger
than expected tonight. Sent another update to more accurately
depict these winds through tonight, especially over our NE corner
and eastern zones.
BMickelson

6:00 PM UPDATE:
Sent an update tonight simply to include the latest hourly model
updates for temperatures and winds and chances for precipitation
over our eastern zones overnight. Won't amount to much if anything
at all.
BMickelson

AFTERNOON UPDATE:
Synoptic Setup: Currently a trough lies over Nunavut, the Hudson
and the Great Lakes. A ridge lies over the California the Pacific
Northwest Coast and the Gulf of Alaska. In between northwest to
northern flow has established from Alberta through northeast
Montana and into Colorado. A shortwave is dropping down in the
flow over southeastern Saskatchewan.

This afternoon through Tonight: Shortwave will move into North
Dakota tonight clipping the far northeastern corner of the CWA.
Winds aloft are expected in increase. However, with inadequate
mixing these winds are not expected to make it to the surface
except for the occasional gust. No precip is expected with this
wave.

Monday through Tuesday: Ridge to the west will move inland and
spill over the front range into a large chinook over Alberta
Monday night. The movement of the ridge should kick out the
shortwave by Monday late morning. The Chinook should be in full
force over Montana by Tuesday morning leading to a very warm day.

Tuesday night into Wednesday night: As the ridge rides down the
front range another shortwave similar to tonight will follow it
through the area bringing a cold front and strong winds for the
whole CWA.

Thursday and Thursday night: Another brief warm chinook is
anticipated in the NW flow.

Friday onward: A pattern change sets up. The large ridge in
control of the western half of the CONUS and Canada dissolves.
This gives room at a minimum for a large Pacific trough to move
through cooling things off from here onward. Friday, Friday night,
and Saturday Night all look to have higher PoPs with a significant
chance at rain/snow used NPoP here to help substitute for FB's
inadequacy. Unfortunately, beyond these generalities model
uncertainty takes over and change can be expected to details and
timings. GAH

830AM UPDATE:
Changes to the forecast were minor. Hourly temps across Phillips
and Petroleum continue with the chinook eating their inversions
early. RH across the board was about 10 percent too high. This is
a warning sign for fire weather and if wind ends up busting
expectations significantly would not be surprised to throw a red
flag later. Currently, winds still look to be weak to
marginal/breezy today. GAH

OVERNIGHT DISCUSSION:
The short term will again be dominated by high pressure under a
large ridge of high pressure over the mountain west. The main
concern for the period will be the degree of cloud cover over the
region and at what times. IR imagery shows some high-level cloud
cover over the region, which should somewhat inhibit radiational
cooling, thus keeping morning lows higher than consensus. The
blended solution keeps partly cloudy skies over much of the
region, with mostly cloudy skies building into the northeast. This
should inhibit insolation as well later today, keeping highs a bit
lowered in the northeast. If large breaks in any cloud cover can
occur during the day, with little snow on the ground and good
mixing expected to occur in the afternoon, daytime highs may end
up even higher than forecast.

Mechanical mixing, and some hints at a tightening pressure
gradient over the region will lead to some blustery conditions
during the overnight hours tonight into tomorrow, and while
conditions generally remain below wind headline criteria, should
the NBM be believed, the Little Rockies may be a place to keep an
eye on through the later afternoon hours into late tomorrow night.

Generally the long term remains dominated by ridging in the west
and high pressure at the surface across the region. A small
amplitude wave looks to push through eastern Montana around
midweek, but as it is expected to be more shortwave in nature,
should just move through the large-scale flow without influencing
the shape or strength of the overall ridge. Precipitation chances
due to this wave will be minor, and the only real effect should be
to knock down the temperatures behind it for a day or two, and
some local wind enhancement will certainly be possible.

The next significant wave is still being resolved late in the
week and early into the weekend. This trough does look to be
strong enough to modify the overall ridge, to a certain extent,
and will work to flatten the ridge some. This is where some
precipitation chances really begin to push into the region. There
is enough discrepancy in the model solutions still that the PoPs
are generally going to be slight chance, with a few scattered
areas of chance PoPs in there as well. Bigelbach

&&

.AVIATION...

LLWS: Low level wind shear is expected to set up rapidly tonight
as a strong mid-level wind off the ground moves in from southern
Saskatchewan. Timing appears to be 02 to 07Z for the TAF sites.

FLIGHT CAT: VFR-MVFR.

SYNOPSIS: VFR through tonight. The western edge of a disturbance
will bring lowering clouds to northeast Montana tomorrow.
Ceilings will lower for all sites, but KSDY and KGDV will
experience MVFR levels from the late morning through the afternoon
hours.

WIND: West-northwest winds of 10-20 kts this afternoon.
Increasing to 15-25 kts with gusts 25-30 kts tonight. Decreasing
to 10 to 20 kts Monday.

GAH/BLM

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...NONE.

&&

weather.gov/glasgow

In the hours before

Local storm report, Dec 10, 9:23 PM MST, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
923 PM MST SUN DEC 10 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0843 PM     NON-TSTM WND GST 6 S COMERTOWN           48.81N 104.25W
12/10/2017  M56 MPH          SHERIDAN           MT   DEPT OF HIGHWAYS

            GUST MEASURED AT THE COMERTOWN TURNOFF DOT SITE ON MT-5.

&&

AEH
Local storm report, Dec 10, 9:29 PM MST, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
929 PM MST SUN DEC 10 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0803 PM     NON-TSTM WND GST 4 ENE RAYMOND           48.90N 104.50W
12/10/2017  M55 MPH          SHERIDAN           MT   MESONET

            GUST MEASURED AT THE DOOLEY MESONET SITE.

&&

AEH
Local storm report, Dec 10, 9:32 PM MST, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
932 PM MST SUN DEC 10 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0838 PM     NON-TSTM WND GST 1 N NAVAJO              48.81N 105.06W
12/10/2017  M52 MPH          DANIELS            MT   DEPT OF HIGHWAYS

            GUST MEASURED AT THE NAVAJO DOT SITE ON MT-5.

&&

AEH
Local storm report, Dec 10, 10:02 PM MST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
1002 PM MST SUN DEC 10 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0935 PM     NON-TSTM WND GST 13 E ARCHER             48.79N 104.52W
12/10/2017  M58 MPH          SHERIDAN           MT   MESONET

            MESONET STATION PWD9, PLENTYWOOD 2 ENE.

&&
Local storm report, Dec 10, 10:18 PM MST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
1018 PM MST SUN DEC 10 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0932 PM     NON-TSTM WND GST 6 S COMERTOWN           48.81N 104.25W
12/10/2017  M58 MPH          SHERIDAN           MT   DEPT OF HIGHWAYS

            GUST MEASURED AT THE COMERTOWN TURNOFF DOT SITE ON MT-5.
            GUSTED TO 58 MPH FROM 0932 PM TO 1002 PM.

&&

AEH

Nearby

High Wind Warnings in Montana, 2017Every high wind warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.